A 66-year-old male with hypertension and hyperlipidemia presents with substernal chest pain. His presenting electrocardiogram demonstrates inferior ST elevations with reciprocal changes in the high lateral leads. Emergent coronary angiography is pursued with percutaneous coronary intervention undertaken on a subtotally occluded right coronary artery. Aspirin, ticagrelor, metoprolol, and atorvastatin are initiated. He is admitted to the intensive care unit for postintervention monitoring after repeat electrocardiogram shows resolution of previous ST segment elevations.
Twelve hours later, the patient develops subacute significant shortness of breath following medication administration. The patient’s oxygen saturation is 99% on room air and his physical exam is unremarkable. A repeat electrocardiogram is unchanged from postintervention. Contrasted computed tomography (CT) of the chest is negative for pulmonary embolism.
Which one of his medications is a potential culprit of his dyspnea symptoms?a. Aspirin
Correct Answer: C
Ticagrelor, a reversible and direct-acting oral antagonist of the adenosine diphosphate receptor P2Y12, is an active drug and provides more consistent P2Y12 inhibition than pro-drug clopidogrel. Ticagrelor is associated with dose-related episodes of dyspnea, via an unknown mechanism, and ventricular pauses. As many as 14% of patients initiated on ticagrelor experience dose-dependent dyspnea which is described as “sudden and unexpected air hunger” or unsatisfied inspiration. Ticagrelorrelated dyspnea typically begins within 1 week, but up to one-third may present within 24 hours. It is usually a diagnosis of exclusion after ruling out any other cardiopulmonary cause. This is especially challenging when presentation is soon after acute coronary syndrome. The symptoms resolve with cessation of ticagrelor therapy. Careful attention must be paid at the timing of cessation of ticagrelor and initiation of an alternative P2Y12 inhibitor such as clopidogrel or prasugrel.